Exacerbation of benign familial neonatal epilepsy induced by massive doses of phenobarbital and midazolam.

Abstract

BACKGROUND Barbiturates and benzodiazepines are the first-line anticonvulsants for neonatal seizures. However, in immature brains, those drugs may lead to paradoxical neuronal excitation. PATIENT A patient with benign familial neonatal epilepsy developed epileptic encephalopathy after massive doses of phenobarbital that were followed by a continuous infusion of midazolam on postnatal day 3. Electroencephalography revealed rhythmic delta activity in clusters with migrating epileptic foci. After discontinuation of both drugs, the patient's consciousness promptly improved and her electroencephalography normalized on postnatal day 5. RESULTS This baby developed persistent electroencephalographic seizures due to massive doses of phenobarbital and midazolam. CONCLUSION Clinicians should be aware of this anticonvulsant-induced paradoxical neuronal excitation and the uncoupling phenomenon, especially in individuals with benign familial neonatal epilepsy, who have low seizure thresholds.

DOI: 10.1016/j.pediatrneurol.2014.04.004

Cite this paper

@article{Maeda2014ExacerbationOB, title={Exacerbation of benign familial neonatal epilepsy induced by massive doses of phenobarbital and midazolam.}, author={Tomoki Maeda and Miki Shimizu and Kazuhito Sekiguchi and Atsushi Ishii and Yukiko Ihara and Shinichi Hirose and Tatsuro Izumi}, journal={Pediatric neurology}, year={2014}, volume={51 2}, pages={259-61} }